Since their introduction nearly 20 years ago, statins have become one of the most popular classes of drugs in the world. Millions of people take them to lower their cholesterol, because the drugs prevent death and heart attacks, decrease arterial plaque and reduce the incidence of stroke. Dr. Paul Phillips, a cardiologist in San Diego, says that “statins are great medicine. They are truly safer than aspirin.”
Though their safety and effectiveness have been proven in long-term clinical trials on more than 50,000 people, statins have come under fire recently for causing adverse side effects, including muscle pain and nerve damage. One study, published last month in the Annals of Internal Medicine, found that in some people the muscle damage may be going undetected. Left untreated, that can lead to a rare but more serious muscle disorder called rhabdomyolysis, which can cause kidney failure and death.
More than a year ago, Baycol (cerivastatin) was voluntarily withdrawn from the market after it was linked to 31 deaths caused by rhabdomyolysis. It’s not clear just why Baycol was linked to so many deaths compared to the other statins – Mevacor (lovastatin), Pravachol (pravastatin sodium), Zocor (simvastatin), Lescol (fluvastatin sodium) and Lipitor (atorvastatin calcium).
About half the cases were found in patients who also were taking Lopid (gemfibrozil), another cholesterol-lowering agent. According to Dr. Antonio Gotto, a professor of medicine and dean of the Weill Cornell Medical College in New York, “The Lopid interfered with the breakdown of [Baycol], so there was a much higher level of exposure of the drug to the muscle.” However, the other half involved use of Baycol alone. “It just turned out that Baycol had more toxicity to muscle than the other statins,” Gotto said.
The other statins have been shown to cause muscle pain and tenderness, and Phillips is concerned that more serious muscle damage may be going unchecked because many doctors don’t change their patients’ statin therapy unless they find elevated levels of a muscle enzyme called creatine kinase. As the lead author of the Annals of Internal Medicine study, Phillips reported that muscle disorders may be present when creatine kinase levels are normal. In research Phillips conducted at Scripps Mercy Hospital in San Diego, where he is director of interventional cardiology, he found evidence of four people with muscle symptoms associated with statin therapy who did not have any changes in their creatine kinase levels.
“We decided to report on the four people before we finished the trial because the results were really significant,” said Phillips. “Even though it was a small number, they represent a much larger group, and they are the first proof that creatine kinase is not a sensitive enough indicator.”
That’s important, he says, because a June advisory from the Joint American College of Cardiology, American Heart Association, and the National Heart Lung and Blood Institute told doctors to keep patients on statins if their creatine kinase remains less than 10 times normal even if they have muscle complaints. “The advisory came out because some people are unnecessarily stopping their statins,” Phillips said. “It was important that they put out this advisory, but it highlights how little we know about their toxicity.”
A recent study published in the journal Neurology also links statins to nerve damage in the form of weakness, tingling and pain in the hands and feet, as well as difficulty walking. According to the report, which looked at 500,000 Danish residents, one year of statin therapy raised the risk of nerve damage by about 15 percent. Taking statins for two years raised the risk to 26 percent.
Phillips says the Danish study provides “just one more example of a toxicity that wasn’t picked up [in earlier] trials, largely because they aren’t designed to look at toxicity. They are designed to look at efficacy.”
He believes the new studies suggest the need for changing the current guidelines. “Because they [statins] are so safe, our current guidelines have accelerated who we should give them to. People with lower cholesterol are recommended to be on the drug because they have no toxicity. Maybe we shouldn’t be using the drugs on everyone.”
Gotto, a leading investigator in one of the statin trials and a consultant to several pharmaceutical companies that manufacture the drugs, disagrees. Now, about 12 million Americans are taking statins. But “up to 36 million Americans should be on statin therapy,” according to the guidelines, he says.
“I think we’re underusing them,” he said. “People with a wide variety of diseases are treated with statins. I’m not saying we should ignore the observations, but to reduce the recommendations for the use of statins based on this would be irresponsible.”
Doctors are also concerned that the recent reports will prompt patients to stop taking their medicine. “It’s important to note that these results are preliminary,” says Dr. Allison Spatz, director of the coronary care unit at North Shore University Hospital in Manhasset. “The numbers of patients who experience muscle symptoms without elevation of [creatine kinase] were really small. More studies need to be done. It’s not a reason to stop your statins.”
Bernard Siegal, 69, a pharmacist from Roslyn, began experiencing sharp back pain five years after he started taking Mevacor, but he was switched to Zocor and hasn’t complained since. He knows the benefits of statin therapy far outweigh the risks.
“There is always a controversy,” he says. “It’s all a risk, whatever you do in life. I figure, I survived this long, I’ll go with the program.”
Anyone experiencing muscle tenderness and soreness from statin therapy should speak with his or her doctor. It’s possible the condition can be remedied. For example, Louise Spadaro, a cardiologist in Roslyn, switches her patients to different medications – people react differently to each statin – or she suggests taking the medicine at different times of the day, with food or with lots of water. Spadaro has also been able to reduce muscle symptoms by combining therapy with antioxidants. However, that must be done under a physician’s care because some vitamins, such as niacin, can exacerbate muscle aches.